Make your own free website on Tripod.com

Jacob Katriel

Health impact of tear gas?

Home
Land Day
ICRR
Stop the Siege
Hewar, Nov. 2006
Bat Shalom
Jit, Oct. 11, 2006
Hewar School, Haifa
Haifa, Aug 4, 2006
Sixth commandment
Haifa, TA, July28-29,2006.
Tel Aviv, July 22, 2006
Haifa 21.7.06
Haifa July 20, 2006
Haifa, July 13, 2006
Haifa, July 14, 2006.
Haifa, July 7, 2006
SDS
Human rights?
HaifaJune11_06
Bilin_June9
Boycottons l'apartheid
Stop the boycott
Um Al-Zinat
Seattle, April 2006
IOF war crimes
Ethnic cleansing
Thermodynamics
Occupation and Academe
Is Israel racist?
Tear gas
Paris, February 23, 2006
Boycotts
IOF, stop lying
Bil'in, a bibliography
Wadi Nisnas and Keleh Shesh

The IOF doesn't care. Shouldn't the soldiers' mothers raise hell? (and fathers, too!).

Several months ago I asked the military correspondent of the Israeli Governmental Radio, Ms. Carmela Menasheh (who, given the circumstances of her employment, is a decent and courageous person), to use her resources to examine the medical impact of exposure to tear gas. I provided her with some references that I collected from papers published in refereed scientific journals, that raised considerable concern. Ms. Menasheh promised to contact the IOF Medical Corps, which is "presumably" the body that bears responsibility for such issues. At the very least, it should be concerned about the health impact on the soldiers of the IOF, who are exposed to the gas that they themselves plentifully shot at the peaceful demonstrators in Bil'in, every Friday! [Well, to the extent that the Israeli Navy is concerned about the health impact of diving in the highly polluted Kishon sewage canal, even after so many past marine-comando veterans have developed cancer that has a high probability of being related to having been trained in that canal of carcinogenic industrial waste].

Sure enough, the IOF Medical Corps never responded. Or, never responded in a manner that I could be aware of. I did contact Ms. Menasheh again, to no avail.

Today, March 1, 2006, we were informed that the IOF is not totally unaware of the health risks of tear gas.

Please double-click on underlined text, for a link to a source.

Haaretz, March 1, 2006: Gideon Ezra, Minister of "Internal Security", tells us why tear gas WAS NOT USED against extremely violently rioting settlers: "The gas was ruled out because it could have had severe effects on people with respiratory problems".

Haaretz, March 1, 2006: The same item, in Hebrew.

Ynet, March 1, 2006 reported the same statement, suggesting that it was not made up by haaretz.

Maariv (NRG), March 1, 2006, did not bother to tell its readers about the health risks of tear gas and about Mr. Ezra's concern for the health of the rioting settlers. It did inform us that, according to Mr. Eldad, an extreme-right wing MP, Ezra was lying. On other matters, though.

Haaretz, March 8, 2006: Karadi and Halutz seem to both be pulling the leg of a parliamentary committee on the reasons for not applying tear gas to control rioting settlers. What else is new?

To point out that there is ample reason for concern, I now quote some reputable sources:

First, a pedestrian source (Wikipedia): [Tear Gas] is a type of lachrymatory agent (or lacrimatory agent). These are chemical compounds, such as benzyl bromide, or CS gas (O-Chlorobenzylidene malononitrile) that causes the eyes to sting and water. The word "lachrymatory" comes from the Latin lacrima meaning "a tear".

Journal of the American Medical Association: "Severe traumatic injury from exploding tear gas bombs as well as lethal toxic injury have been documented." "Published and recent unpublished in vitro tests have shown o-chlorobenzylidenemalononitrile to be both clastogenic and mutagenic." " In 1969, eighty countries voted to include tear gas agents among chemical weapons banned under the Geneva Protocol. There is an ongoing need for investigation into the full toxicological potential of tear gas chemicals and renewed debate on whether their use can be condoned under any circumstances."

Canadian Medical Association Journal: "...Exposure may trigger laryngospasm or bronchospasm in people with pre-existing respiratory disease, such as asthma or bronchitis, and they are best advised to avoid voluntary exposure. Allergic contact dermatitis from repeated exposure to chemical-based control agents has been identified in both law-enforcement officers and demonstrators at protests."

Military Medicine: Acute pulmonary effects from o-chlorobenzylidenemalonitrile "tear gas". [Don't they read this one, at the IOF Medical Corps?]

Human and Experimental Toxicology: "The majority of patients had recovered within 2 weeks of exposure although one asthmatic patient complained of shortness of breath lasting for 33 days and a sore throat lasting for 38 days after the incident." [So Mr. Ezra was right. Does he assume that among the residents of Bil'in and the Israelis who support their peaceful demonstrations there are no people with similar sensitivities? Does he think about Palestinian civilians and their Israeli sympathizers as human beings worthy of concern? What about the soldiers of the IOF? The "policemen" of magav, who fall under his jurisdiction? -JK].

International Journal of Dermatology: "Tear gas dermatitis." - IOF soldiers, beware! your girlfriends will not like you with a skin desease!

Journal of Forensic Sciences: "CHLORACETOPHENONE (TEAR GAS) POISONING: A CLINICO-PATHOLOGIC REPORT."

Journal of the International Society of Burn Injuries: Acute mass burns caused by -chlorobenzylidene malononitrile (CS) tear gas. "... two patients were admitted to the Prince of Wales Hospital Burns Centre because of deeper burns; debridement and skin grafting was required in one of them... We suggest that the noxious transient effects of tear gas are underestimated, furthermore varying cutaneous effects and deep burns may result from its uncontrolled use ... . There is a continuing need to reassess the potential toxic effects of CS tear gas as a riot control agent and to debate whether its future use can be condoned under any circumstances."

American Journal of Ophthalmology: Eye injury caused by tear-gas weapons.

The British Journal of Ophthalmology Eye burns caused by tear gas.

Medicine: Medical Hazards of the Tear Gas CS: A Case of Persistent, Multisystem, Hypersensitivity Reaction

Cytometry: Induction of cell cycle perturbations by the tear gas 2-chlorobenzylidene malonitrile in synchronously and asynchronously proliferating mammalian cells. [I ain't no expert, but this is extremely disturbing: It could have an impact on fertility, pregnancy, induce cancer. Are you willing to risk all that? Just to suppress a peaceful demonstration? Is the apartheid wall so dear to you? - JK].

South African Medical Journal (1989). The second authors name is Talmud! "Tear gas--its toxicology and suggestions for management of its acute effects in man." [This comes from South Africa, on the eve of the fall of the apartheid there. It should be of major interest to the IOF. Let's hope we will soon witness the fall of the apartheid in IP (Israel/Palestine) - JK].

Contact Dermatitis: Allergic contact dermatitis from chloroacetophenone (tear gas).

Archiv fuer Toxikologie. A fatal case of chloracetophenone poisoning ("tear gas" poisoning).

Archives of Toxicology: "Comparative acute mammalian toxicity of 1-chloroacetophenone (CN) and 2-chlorobenzylidene malononitrile (CS)"

*************************************************************

I received the following message as a response to the present page:

Read this:

Tips on pepper spray and tear gas

Then this:

Hazardous substances fact sheet

If the common CS variant is used, we are sprayed with a substance (Methyl Isobutyl Ketone) which has not been tested for induction of cancer. So it may be a carcinogen. Also, it is _known_ to cause kidney and liver damage on prolonged exposure.

Several Palestinian women seem to have reported getting their period right after exposure to IDF 'tear-gas'. So could it be a different compound after all? Hmm... need to get Dover Tzahal or Misrad Habitahon to say exactly what kind of material they're using.

Eyal

To my older website

To Yair Gil's website

To my academic homepage (maintained by a departmental webmaster).

To my list of publications